Wentworth-Douglass Hospital
(603) 742-5252
Decrease (-) Restore Default Increase (+) font size
Physicians
Ebola: what you should know
Health Library
Back to Health Library   Print This Page Print    Email to a Friend Email

Definition:

Phenothiazine is a medication used to treat serious mental and emotional disorders. This article discusses an overdose of phenothiazine. Overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of a certain substance.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.



Poisonous Ingredient:

The poisonous ingredient is phenothiazine, which may be found in a variety of medications.



Where Found:
  • Acetophenazine
  • Chlorpromazine (Thorazine)
  • Chlorprothixene (Taractan)
  • Clozapine (Clozaril)
  • Fluphenazine (Prolixin)
  • Haloperidol (Haldol)
  • Loxapine (Loxitane)
  • Mesoridazine (Serentil)
  • Molindone (Moban)
  • Perphenazine (Trilafon)
  • Pimozide (Orap)
  • Prochlorperazine (Compazine)
  • Promazine (Sparine)
  • Thioridazine (Mellaril)
  • Thiothixene (Navane)
  • Trifluoperazine (Stelazine)
  • Triflupromazine
  • Promethazine (Phenergan)
Note: This list may not be all inclusive.

Symptoms:
  • Airways and lungs
    • Slowed breathing
    • Stop breathing
  • Eyes, ears, nose, mouth, and throat
  • Bladder and kidneys
    • Retention of urine
  • Muscles and joints
    • Stiff muscles, especially of the face or neck
    • Loss of muscle coordination
  • Heart and blood
    • Irregular heartbeat
    • Rapid heartbeat
    • Low blood pressure
  • Nervous system
  • Other
    • Changes in female menstrual pattern (from chronic doses)
    • Fever
    • Low body temperature
    • Restlessness
    • Weakness
  • Skin
    • Rapid sunburn if exposed to the sun
  • Stomach and intestinal tract


Home Treatment:

Do NOT make a person throw up unless told to do so by poison control or a health care professional. Seek immediate medical help.



Before Calling Emergency:

Determine the following information:

  • Patient's age, weight, and condition
  • The name of the product (ingredients and strengths, if known)
  • When it was swallowed
  • The amount swallowed
  • If the drug was prescribed for the patient


Poison Control, or a local emergency number:

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.

See: Poison control center - emergency number



What to expect at the emergency room:

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:

  • Medicines to treat symptoms
  • EKG
  • Activated charcoal
  • Laxative
  • Tube through the mouth into the stomach to empty the stomach (gastric lavage )
  • Medicine (antidote) to reverse the effect of the poison


Expectations (prognosis):

These overdoses often require treatment in a health care facility. If symptoms worsen, medical care may be required for up to a week.




Review Date: 2/3/2009
Reviewed By: A.D.A.M. Editorial Team: David Zieve, MD, MHA, Greg Juhn, MTPW, David R. Eltz. Previously reviewed by Eric Perez, MD, Department of Emergency Medicine, St. Luke's-Roosevelt Hospital Center, New York, NY. Review provided by VeriMed Healthcare Network (10/29/2007).

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com


Find What You Need

Events
Careers
Foundation
About Us
Contact
Directions
News
Social Media Agreement
Joint Notice
Web Privacy Policy
WDH Staff Portal

Centers & Services

Cancer Center
Cardiovascular Care
Joint Replacement
Women & Children's
Physician Offices
Other Services

Conditions & Treatments

Health Library

Support Services

Support Groups
Care-Van
Dental Center
Social Work
Food & Nutrition
Integrative Wellness
Spiritual Care
Concerns & Grievances
Homecare and Hospice

For Patients

Pay Your Bill Online
Pricing Estimates
Financial Assistance
Interpreter Services
Surgery Preparation
Medical Record Request
Advance Directives
Clinical Research & Trials

For Healthcare Professionals

Work and Life
Financial Well-Being
Career and Growth

The Wentworth-Douglass Health System includes:

 

Address

Wentworth-Douglass Hospital
789 Central Avenue, Dover, NH 03820
Phone: (603) 742-5252
Toll free: 1 (877) 201-7100